medication to slow down heart rate whilst in AF

Out of a fib I have a lowish heart rate 55-60. I am not an athlete.

I am currently on Apixoban for my lone a fib.

my question is what drug do others with resting low heart rates take to reduce the rate whilst in AFib? I am not keen to take something that leaves me with a heart rate in my boots.

thanks for any advice

Best wishes

20 Replies

oldestnewest
  • Not answering your question, but you don't have to have a slow heart rate to have that undesirable effect. I have a naturally fast'ish heart rate (80+) and a low dose of Bisoprolol put me down into the 30's !!! I could hardly move.

  • omg that is my point exactly but did not want to sound over worried.

    now that the stroke risk side of things is hopefully taken care of with Apixoban, what will I be offered to reduce the heart rate whilst in AF?

    Is the fast heart rate of AFib dangerous?

    How do you manage now?

    Thank you so much for getting back to me so quickly.

    Keep well

  • Depends what you consider 'fast'. Medics usually get bothered if it exceeds 200 but I found anything over 150 uncomfortable, but not dangerous and although couldn't exercise at that rate, could function mostly around the house. When it reached over 180 for a sustained period of time I would be calling for help or going to A&E.

    I could t tolerate Biso either.

  • thank you for your reply.

    I know I am not struggling in the way some of our friends are, and very grateful for that, but this is new to me and I want to do everything I can to avoid episodes and move forward.

    I am due to go travelling (India) in November and would like to be stabilised and in control as much as possible of this horrible condition

    Guess my cardiologist who is also an electrophysiologist will advise when I next see him.

    thanks again

  • Beta blockers are not a treatment for AF - just control the fast HR. It is natural to be so anxious at your stage of early diagnosis but I can assure you it will get easier.

    Make sure you look at the AFA site and are informed as to various treatment options and drugs and what they do. You will then get much more out of the consultation.

    Best wishes CD

  • Hi CDreamer

    Thank you that was reassuring for me.

    Although I received my lone AF diagnosis a year ago, i did not give it much thought as I had not been put on medication and my further appointment with the cardiologist was a year hence.I just got on with my life.

    That was until 10 days ago when I experienced a run of AF episodes all waking me from sleep but not lasting more than a few hours. I was put on Apixoban. .

    From then my life changed from being carefree and positive to becoming anxious and inward looking. I constantly check that i have not the side affects of Apixoban and each time I take the wretched pill, twice a day, I feel I am poisoning myself. Reality tells me it is the lesser of two evils and to stop feeling sorry for myself. it could be worse.

    Ive always been fit and well and this has come as a bit of a shock.

    thanks for your support and everyone else.

  • I can't tolerate Bisoprolol, others can. I have not been given beta-blockers to control my heart irregularity, I have rhythm control drugs instead. It is important that you see a true specialist, an EP or heart rhythm specialist. In my experience that's essential.

    When I'm in AF, my heart doesn't go much faster if any faster at all; it's just irregular. So slowing me down doesn't make much sense to me, or my EP.

    Koll

    PS. Just read that you are seeing an EP, so forget that bit 🙄

  • thanks. Yes I am fortunate to have access to a cardiologist/electrop but still appreciate having you guys' experiences and opinions.

    thanks again

  • Mmmm..... Very difficult one because the answers will be so varied. Many people with a low resting HR would not take anything as it would reduce the HR after converting to NSR too low - in to 30-40s which is much too low. My husband had to have a pace-maker fitted before he could be prescribed any beta blockers.

    The most commonly used beta blocker and usual favourite of doctors is Bisoprolol but many people find it hard to tolerate as it limits activities when not in AF and makes one very breathless.

    Unfortunately we are not medics and cannot advise so would suggest you go to the AFA website and research rate control drugs or ask a specific question for a specific reason,

  • This is something i will be asking my E.P. in 3 weeks so watch this space. Ablation is no longer an option (i dont think ) because of complications with the last one. I am controlled on a high dose of flecanide but I want to know the game plan for if it stops working or for if I can no longer take it. My heart rate out of A.F. is low 50s and normal blood pressure is around 90s/60s. So cant afford either to be much lower. We shall see....

  • My feeling is that your heart rate is too low when it is preventing you from functioning properly. If one has a rate in the 40's it's not necessarily a problem.

  • I'm on Diltiazem expressly because it doesn't affect your ability to exercise like Bisoprolol does. See Atwood et al:

    Diltiazem and Exercise Performance in Patients with Chronic Atrial Fibrillation

    journal.publications.chestn...

    My average RHR changed very little: from 46.4 in the weeks immediately before I went on meds, to 44.1 afterwards.

  • I take 10mg bisoprolol and my hr was around 45 to 50 bpm but since my last bout of AF it has gone up to 60to 70 bpm I am lucky do not get any side effects

  • My heart rate was hanging around 55-60 on sotalol(a rhythm and rate drug). Pre drug my heart rate dot up to 200 in a fib when diagnosed. My second afib event which lasted 10 hr, it only got up to 115. I sought second opinion of an EP, he took me off everything and said just do flecanide and metoprolol as PIP because my slow heart rate would t tolerate increasing dose of sotalol. Its only been 2 wks off meds but so far so good. I think if I end up needing alot of meds and slow heart rate was a problem, he would probably suggest pacemaker as my sinus node is why it is slow

  • If you are in the UK and hadn't been taken off solatol then I would have been asking why.

    For the benefit of newer members of this forum solatol has been withdrawn by NICE as a primary treatment for AF (but maybe it still has some other uses??).

  • I am in the USA, and tried to convince cardiologist sude effects were killing my quality of life. Had I not insisted on EP referral I woukd probably b on it still but EP immediately weaned me off. Im really loving being off everything and hoping PIP with flecanide/metoprol works for me.

  • Good choice. Just shows difference between cardiologists and EPs re AF and probably also most, if not all, arrhythmia

  • I am thankful for sites like this, I wouldnt even know what an EP is, otherwise. Sad to me cardiologists are too interested in making $$ and not educate their pts. My EP is on staff at a big University teaching hospital associated with medical school, so I think I can trust him. He has nothing to gain or lose financially re how he treats my a fib. I loved how he stressed lifestyle, diet, etc Did not push ablation for now.

  • This is called brady-tachy (slow / fast) syndrome and no drug can fix it. The best option is a pacemaker to prevent the slow heartbeat. This may even help to keep away the AF but if not you can add in your namesake drug: digoxin (made from foxglove leaves) or diltiazem, or a beta blocker (if it doesn't cause other side-effects) without any worries about going too slowly.

    If the drugs don't work you could then have a very simple and 95%+ successful AV-node ablation which would give you a reliable and regular pacemaker rhythm with almost no danger of recurrence and no need for drugs (apart from the apixaban).

  • Hello JonathanPittsCrick ,

    I am confused as to which person you were answering in your reply, would like to know.

    Thanks.

You may also like...